Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 236, NWS Springfield, MO

October 2, 2007Cedar County, Polk County, Missouri

NWS Springfield, MO issued this flash flood warning at Oct 2, 2007, 8:38 PM CDT for Cedar County, Polk County, Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 2, 2007, 8:38 PM CDT (01:38 UTC)
Expired
Oct 3, 2007, 3:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Cedar County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 56 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 2, 9:11 PM CDTHEAVY RAIN 2Humansville, MOSEVERAL REPORTS OF 1 TO 2 INCHES OF RAINFALL IN 30 MINUTES IN AND AROUND TOWN.
Oct 2, 9:35 PM CDTFLASH FLOODStockton, MOWATER FLOWING OVER WARD STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 57 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2431 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 030139
FFWSGF
MOC039-167-030800-
/O.NEW.KSGF.FF.W.0236.071003T0138Z-071003T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
838 PM CDT TUE OCT 2 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CEDAR COUNTY IN SOUTHWEST MISSOURI...
  NORTHERN POLK COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 300 AM CDT WEDNESDAY.

* AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
  WARNED AREA. RADAR ESTIMATED ONE TO THREE INCHES HAD FALLEN SINCE 
  7 PM. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  STOCKTON...AND DUNNEGAN.


A LOW WATER CROSSING IN STOCKTON WAS REPORTED TO BE FLOODED.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3779 9320 3763 9318 3761 9402 3784 9403

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 6:45 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Oct 2, 6:45 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
645 PM CDT TUE OCT 2 2007

...SEVERE WEATHER UPDATE...

.UPDATE...
WHILE RADAR REFLECTIVITY DOESNT LOOK ALL THAT IMPRESSIVE...0-1KM
STORM RELATIVE HELICITY OF 200-250 M2/S2 IS PRESENT OVER WEST-SW
MO/SE KS  AND EVEN WEAK TO MODERATE UPDRAFTS ARE SHOWING ROTATION OF
VARYING DEGREES AND DEPTH. MORE IMPRESSIVE CLUSTER OF STORMS IS
OCCURRING ALONG THE OK/KS/MO STATE LINES. STILL SOME DECENT
INSTABILITY OVER SOUTHWEST MO INTO NORTHEAST OK WHERE RUC DERIVED
MLCAPES REACH 1500 J/KG. CELL IN NORTHEAST OK SHOULD REMAIN IN A
FAVORABLE ENVIRONMENT FOR A POSSIBLE WIND THREAT AND WILL NEED TO
WATCH THE POTENTIAL FOR ROTATION.

IMMEDIATE HEAVY RAINFALL THREAT LOOKS TO BE CONFINED TO EXTREME SW
MO WHERE WE MAY SEE SOME BRIEF STORM TRAINING. NARROW CORRIDOR OF
DEEP MOISTURE (PWATS POSSIBLY +2.0 INCHES) ALONG AND JUST AHEAD OF
THE APPROACHING COLD FRONT WILL FAVOR EFFICIENT RAIN PRODUCERS. DSA

&&

.PREVIOUS DISCUSSION...

SHORT TERM (TONIGHT - THURSDAY)...
LOOKS AS THOUGH 100 POPS WILL PAN OUT NICELY OVER MOST LOCATIONS
TONIGHT.  ONGOING FORECAST HAS THIS REPRESENTED WELL...AND LITTLE
CHANGE WILL BE NEEDED TO THIS GRID.  THE WRF CONTINUES TO THE BE THE
MODEL OF CHOICE WITH THE TIMING OF THE FRONT...AND WILL FOLLOW THIS
SOLUTION CLOSELY.  THE LOCAL WRF SUGGESTS THAT THE FRONT WILL
APPROACH THE SPRINGFIELD AREA AROUND 8 OR 9 PM...EVENTUALLY EXITING
THE CWA DURING THE EARLY MORNING HOURS.

BEHIND THE FRONT...A DRIER CONTINENTAL AIRMASS WILL SPREAD IN.  THIS
DRIER AIRMASS ALONG WITH THE LOSS OF CLOUD COVER SHOULD COOL
TEMPERATURES BACK DOWN INTO THE 50S BY EARLY TOMORROW MORNING.
LOWER 60S WILL MATERIALIZE OVER BY WEST PLAINS IN ANTICIPATION THAT
CLOUD COVER CONTINUES THROUGH THE NIGHT IN SOUTH CENTRAL MISSOURI.
AGAIN...RAIN WILL EVENTUALLY EXIT SOUTH CENTRAL MISSOURI BY 12Z.

FOR TOMORROW...A VERY PLEASANT AND QUIET DAY IS ON TAP.  HIGH
PRESSURE FEEDING LIGHT NORTHERLY WINDS INTO THE REGION WILL CREATE
SUNNY SKIES AND AFTERNOON TEMPERATURES IN THE UPPER 70S AND LOWER
80S.  THIS HIGH PRESSURE SYSTEM WILL BE QUICKLY REMOVED AS ITS
FORCED EAST OF THE OZARKS BY WEDNESDAY NIGHT.  IN
RESPONSE...SOUTHERLY WINDS RETURN...WHICH WILL BEGIN A WARMING TREND
INTO THE WEEKEND.  AS A MATTER OF FACT...TEMPERATURES IN THE UPPER
80S IS LIKELY BY THURSDAY AFTERNOON OVER SE KANSAS AND FAR WESTERN
MISSOURI.  OTHER LOCATIONS WILL EXPERIENCE MID 80S ON THURSDAY.  NO
PRECIP IS EXPECTED EITHER WEDNESDAY OR THURSDAYS DAY PERIODS.

CRAMER

LONG TERM (FRIDAY - TUESDAY)...

HIGH PRESSURE WILL BE SHIFTING OFF TO THE EAST ON FRIDAY...PROVIDING
FOR A RETURN OF SOUTHERLY WINDS AND GULF MOISTURE. BY SATURDAY...A
DECENT CYCLONE FORMS OVER WESTERN KANSAS...INCREASING THE SOUTHERLY
FLOW...MOISTURE...AND INSTABILITY. THIS WILL PROVIDE A CHANCE FOR A
FEW SHOWERS AND THUNDERSTORMS TO DEVELOP...PARTICULARLY DURING THE
AFTERNOON HOURS. THIS MOISTURE FLOW MAY BE AMPLIFIED BY A TROPICAL
SYSTEM MOVING TOWARD THE TEXAS/LOUISIANA AREA OVER THE PERIOD.
HOWEVER...THE GFS IS NOT SHOWING THIS SYSTEM WILL BE AS MUCH OF AN
INFLUENCE AS THE ECMWF IS CURRENTLY INDICATING. AT THIS POINT THE
CONSENSUS WAS TO INCREASE POPS FOR THE POSSIBILITY OF SOME AFTERNOON
DEVELOPMENT.

TIMING OF THIS WEEKENDS WEATHER SYSTEM HAS SLOWED ONCE AGAIN. THE
GOOD NEWS IS THAT THERE IS SOME MODEL AGREEMENT ON THE TIMING TODAY.
THE GFS DOES STILL INDICATE A PATH MORE TO THE NORTH BUT THE ECMWF
STILL SEEMS TO HAVE A GOOD SOLUTION IN COMPARISON. IT APPEARS THAT
THE FRONTAL SYSTEM WILL NOT MOVE IN TO OUR WESTERN CWA UNTIL SUNDAY
EVENING SO I HAVE GONE AHEAD AND INCREASED SUNDAY HIGHS. POPS HAVE
ALSO BEEN SHIFTED TO COMPENSATE FOR THE CHANGE IN FRONTAL TIMING.
DECIDED TO KEEP AT LEAST SLIGHT CHANCE POPS OUT AHEAD OF THE MAIN
FRONT TO ACCOUNT FOR THE POSSIBILITY OF MORE AIR MASS THUNDERSTORMS
DURING THE AFTERNOON ON SUNDAY. BEHIND THE SYSTEM...VERY DRY AIR
WILL MOVE IN WITH COMFORTABLE TEMPERATURES. THE GFS DOES INDICATE
THAT THIS FRONT MAY STALL OUT IN THE VICINITY OF OUR CWA SO IT DOES
WARRANT OBSERVATION IN FUTURE FORECASTS AS TO WHETHER OR NOT POPS
SHOULD BE ADDED FOR TUESDAY. CURRENT THINKING IS THAT THE DYNAMIC
NATURE OF THE SYSTEM SHOULD PULL THE FRONT WELL THROUGH THE AREA.

BARJENBRUCH

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE JOPLIN AND
SPRINGFIELD TERMINALS THIS EVENING AS A COLD FRONT APPROACHES FROM
THE WEST. THE STORMS WILL RESULT IN AREAS OF MVFR CEILINGS NEAR 2500
FEET AND VISIBILITIES OF 3 TO 5 MILES. LOCALIZED IFR VISIBILITIES
NEAR ONE MILE WILL OCCUR IN THE STRONGER STORMS. THE STORMS WILL END
FROM WEST TO EAST DURING THE LATE EVENING HOURS WITH THE FRONTAL
PASSAGE. EXPECT VFR CONDITIONS AFTER MIDNIGHT INTO WEDNESDAY.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.

KS...NONE.
Hazardous weather outlook, Oct 2, 8:00 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CDT TUE OCT 2 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
800 PM CDT TUE OCT 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS WITH A FEW SEVERE STORMS CAPABLE OF
  PRODUCING WIND GUSTS TO 60 MPH...LOCALIZED FLOODING...AND A
  A SMALL RISK FOR AN ISOLATED TORNADO.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL PROGRESS EAST ACROSS THE MISSOURI OZARKS INTO
  THE OVERNIGHT HOURS.

  DISCUSSION:

   A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL LINGER THIS EVENING
   ACROSS THE MISSOURI OZARKS AHEAD OF AN APPROACHING COLD FRONT.
   ALTHOUGH INSTABILITY WILL BE LIMITED...SUFFICIENT WIND SHEAR
   WILL SUPPORT THE POSSIBILITY OF A SEVERE STORM WITH DAMAGING
   WINDS THROUGH THE EVENING HOURS. THE POTENTIAL OF SEVERE WEATHER
   WILL DIMINISH OVERNIGHT. LOCALIZED FLOODING WILL ALSO BE
   POSSIBLE WHERE STORMS TRAIN OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

 ANOTHER STORM SYSTEM WILL SWING THROUGH THE MIDWEST DURING THE
 WEEKEND BRINGING ADDITIONAL CHANCES OF THUNDERSTORMS TO THE
 AREA.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE MISSOURI OZARKS THROUGH
 THE EVENING HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER/FOSTER

In the hours before

Local storm report, Oct 2, 7:06 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
706 PM CDT TUE OCT 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             5 E SHELDON             37.66N 94.20W
10/02/2007  E0.75 INCH       VERNON             MO   AIRPLANE PILOT

&&

HATCH
Local storm report, Oct 2, 7:17 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
717 PM CDT TUE OCT 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             5 E SHELDON             37.66N 94.20W
10/02/2007  E0.75 INCH       VERNON             MO   AMATEUR RADIO

&&

HATCH
Local storm report, Oct 2, 8:04 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
804 PM CDT TUE OCT 02 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0430 PM     WALL CLOUD       2 N JASPER              37.36N  94.30W
10/02/2007                   BARTON             MO   TRAINED SPOTTER

            RAIN FREE BASE AND WALL CLOUD WITH SLIGHT ROTATION

&&

EVENT NUMBER 00001

JSS
Local storm report, Oct 2, 8:04 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
804 PM CDT TUE OCT 02 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0430 PM     WALL CLOUD       2 N JASPER              37.36N  94.30W
10/02/2007                   BARTON             MO   TRAINED SPOTTER

            RAIN FREE BASE AND WALL CLOUD WITH SLIGHT ROTATION

&&

JSS

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.